Minnesota, 2023Flash Flooding and Flood in Minnesota, September 24, 2023
September 24, 2023 · NWS DLH · 7 events in 1 county or zone
A slow moving area of occluded low pressure lingered over the Red River Valley of the North the 24th into the 25th. Waves of Gulf moisture streaming northward across the region led to a concentrated area of moderate to heavy rainfall that impacted areas between Duluth and Two Harbors starting late on the 23rd and continuing into the 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $270,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving area of occluded low pressure lingered over the Red River Valley of the North the 24th into the 25th. Waves of Gulf moisture streaming northward across the region led to a concentrated area of moderate to heavy rainfall that impacted areas between Duluth and Two Harbors starting late on the 23rd and continuing into the 24th. Additional moisture was contributed by Lake Superior along with extra lift from the terrain along the North Shore leading to rainfall totals of 4 to 7 inches from the Duluth area to around Silver Bay. Areas of flooding and flash flooding were reported through this corridor mainly affecting the Miller Creek, Tischer Creek, Schmidt Creek, French River, Knife River and Big Sucker River watersheds. Scoured and washed out roads and railroads tracks were the primary impacts from the flooding along with build up of debris along bridges from the high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 24, 3:16 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 24, 3:16 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
416 AM CDT Sun Sep 24 2023
.DISCUSSION...(Today through Saturday)
Issued at 404 AM CDT Sun Sep 24 2023
Key Messages:
1. Additional moderate to heavy rain between 0.5 to 1.5 inches
expected today through tonight. Some locally higher amounts are
possible, especially along the North Shore. Some localized
flooding could occur with the heaviest rainfall.
2. Rain chances continue into Monday and Tuesday as low pressure
lingers over the region.
3. Gusty east to northeast winds on Lake Superior will lead to a
high risk for rip currents today, and likely Monday and Tuesday as
well.
4. The weather will likely trend warmer from mid-week into next
weekend. Generally drier conditions return for Wednesday and
Thursday.
Current Conditions - This morning:
As of 4 AM this morning, radar imagery depicted scattered to widespread
showers with occasional embedded thunderstorms across most of the
Northland (aside from central Minnesota) associated with an MCV
over northern Itasca County. Rainfall rates have generally been
light to moderate with most of this activity, though localized
higher rates have been observed from the Twin Ports to Two Harbors
along the North Shore due to enhancement from Lake Superior and
additional orographic lift along the terrain. Rates should remain
the highest (still generally less than 1"/hr) from now through the
morning hours when the low-level jet is strongest (40-50 kt)
before the jet weakens as the day progresses. Flooding potential
remains localized today, mainly along the North Shore given the
rain rates not being torrential in nature, but a gradual build up
of this moderate rainfall over the course of several hours could
lead to continued rises in area creeks and streams that will bear
watching.
Today - Tonight:
CAM guidance suggests showers and embedded storm coverage
becoming more scattered out today due to the dry slot leading to
slightly reduced PWATs during the afternoon and evening as the
vertically stacked low churns in place near the border of western
MN and the Dakotas. Therefore, we should see generally lighter to
moderate rainfall rates this afternoon and evening, with
additional rainfall accumulations on the order of an additional
few tenths of an inch, with locally higher amounts up to an inch
where embedded thunderstorms move overhead. No severe weather is
expected given persistent cloud cover and very limited instability
today. CAMs do show coverage of showers ticking up again over
central Minnesota in the closest proximity to the low pressure
center with light to moderate rain showers and a few embedded
thunderstorms continuing. Rainfall rates during this timeframe
seem low enough to keep the flooding potential low outside of the
North Shore region.
Breezy southeast winds over land and east to northeast winds over
Lake Superior will continue today into tonight. Some gusts up to
25 to 35 mph are likely. The strong northeast winds in the
southwest arm of Lake Superior will lead to dangerous rip current
conditions again today around the Twin Ports. A Beach Hazard
Statement has been issued through 10 PM today highlighting this
threat.
Monday - Tuesday:
The vertically stacked low pressure system will sit in place over
Central Minnesota on Monday before slowly pushing southeast out of
the Northland Monday night into Tuesday. The trend over the last
several model runs has been slower with this low departing the
region. As such, light to moderate rainfall with showers and
embedded thunderstorms is now forecast to linger across the
Northland on Monday and along/south of Highway 2 during the
daytime on Tuesday. This additional rainfall should add up to
another few tenths of an inch for much of the area. High
temperatures have also been bumped down a few degrees with highs
remaining in the 60s both Monday and Tuesday given the lingering
rainfall and cloud cover.
Breezy northeast winds at the head of Lake Superior will likely
lead to dangerous rip current conditions again on Monday and
Tuesday.
Wednesday - Next Weekend:
Model ensemble guidance is in good agreement on a shortwave ridge
extending back into the Upper Midwest from Wednesday into through
the end of the week. As a result, we will likely see high
temperatures warm back above normal starting Wednesday and
persisting into the weekend. Look for high temperatures in the
upper 60s to low 70s by Thursday, and widespread 70s Friday
through next Sunday across most of the Northland. Weather will
generally trend towards drier during this period, particularly on
Wednesday and Thursday. However, some separation in model
solutions regarding whether or not we can get clipped by some
shortwave trough energy on the western fringe of the ridge
starts for late this week into next weekend. Have held onto
broader low end POPs (30-50%) for the Northland Friday-Next Sunday
given this uncertainty, but expect refinements in future forecast
updates as the week progresses.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1245 AM CDT Sun Sep 24 2023
Seeing mainly MVFR/IFR ceilings and some MVFR visibilities across
the region with the exception of VFR conditions in HYR as of the
06Z update. The vertically stacked low pressure is centered near
the MN/ND/SD border, which should result in MVFR to IFR ceilings
and visibilities in the region throughout most of the TAF period.
HYR should deteriorate to MVFR conditions towards mid-morning.
Ceiling are expected to back into IFR to LIFR over much of
Minnesota this evening into tonight, while improving to MVFR/VFR
over NW Wisconsin.
Winds will continue at 10 to 15 kt out of the east to southeast
through the TAF period, with some gusts up 25 to 30 kt,
particularly near BRD through the current overnight hours, then
over the Iron Range and North Shore of Lake Superior this
afternoon. Gusts should weaken to 15 to 20 kt tonight.
Showers and a few embedded thunderstorms continue through the
period with the best chances now through this morning.
&&
.MARINE...
Issued at 416 AM CDT Sun Sep 24 2023
Gusty east to northeast winds are expected again today, with gusts
up to around 25-30 kt, the highest of which will be along the
North Shore. Wave heights of 3-7 feet from the North Shore to Twin
Ports to Outer Apostle Islands will persist through the evening
before briefly weakening tonight. Small Craft Advisories remain in
effect into tonight due to these elevated winds and waves. Small
Craft Advisories have been extended into Monday due to northeast
wind gusts ramping back up to 20 to 25 kt and waves jumping back
up to 2-5 feet by Monday afternoon and evening.
Showers and a few isolated thunderstorms are expected to linger
today into the early part of this week as an vertically stacked
low pressure churns in place over central Minnesota. Cloud to
water lightning is possible with any thunderstorms, with no severe
weather expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 60 54 61 54 / 100 40 70 40
INL 61 51 64 50 / 80 30 40 10
BRD 63 56 64 53 / 60 80 80 30
HYR 63 54 66 52 / 90 30 70 50
ASX 65 54 68 53 / 80 30 50 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through this evening for WIZ001.
MN...Beach Hazards Statement through this evening for MNZ037.
LS...Small Craft Advisory until 1 AM CDT Monday for LSZ140-146-147-
150.
Small Craft Advisory from 1 PM Monday to 1 AM CDT Tuesday for
LSZ140-144>146-150.
Small Craft Advisory until 1 AM CDT Tuesday for LSZ141>143.
Small Craft Advisory until 4 AM CDT Monday for LSZ144-145.
&&
DISCUSSION...Rothstein
AVIATION...Rothstein
MARINE...RothsteinHazardous weather outlook, Sep 24, 4:17 AM CST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
517 AM CDT Sun Sep 24 2023
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
517 AM CDT Sun Sep 24 2023
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
While the potential for flash flooding has decreased, minor river
flooding may be possible along the North Shore south of Silver
Bay. Remember to NEVER drive across a flooded roadway and to turn
around, don't drown. Strong east to northeast winds will lead to a
high risk for rip currents today along the beaches of the Twin
Ports. A Beach Hazards Statement is in effect until this evening.
Isolated non-severe thunderstorms will be possible today through
tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Chances for thunderstorms will continue on Monday into early Tuesday
morning. Gusty northeast winds on Monday may result in another
day of rip currents for the beaches of Lake Superior near the Twin
Ports.
.SPOTTER INFORMATION STATEMENT...
Reports of rainfall and flooding from spotters and the public are
requested, especially around the Knife River in Minnesota.
LSZ121-140>148-150-251030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
517 AM CDT Sun Sep 24 2023
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Isolated thunderstorms will be possible today into tonight, mainly
along the South Shore and from Duluth to Silver Bay. Occasional
cloud to water lightning will be the main concern. Breezy
east to northeast winds and elevated wave heights will create
conditions hazardous for small craft today into tonight, except
for waters from Oak Point to Saxon Harbor and Chequamegon Bay.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong northeast winds and elevated waves will continue to create
conditions hazardous for Small Craft across much of western Lake
Superior until Monday evening.
Isolated thunderstorms will continue to be possible on Monday
into early Tuesday morning, mainly along the South Shore and from
Duluth to Silver Bay. Occasional cloud to water lightning will be
the main concern.
Unruh
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Flash Flood, St. Louis
- When
- September 24, 5:00 AM CST to 8:00 AM CST
- Where
- St. Louis County, 1.62 mi SE of Hunters Park to 2.58 mi SE of Hunters Park
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 46.835, -92.044
Rapidly flowing water was observed along Pitt Street in the Lakeside neighborhood of Duluth.
Flash Flood, St. Louis
- When
- September 24, 6:00 AM CST to 12:00 PM CST
- Where
- St. Louis County, 2.9 mi W of Lakewood to 3.01 mi ENE of Hunters Park
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 46.863, -92.010
Amity Creek was out of its banks following 3 to 5 inches of rainfall. The surging water damaged a gazebo along the creek along with numerous pedestrian bridges covering them with logs and other detritus.
Flash Flood, St. Louis
- When
- September 24, 8:00 AM CST to 4:00 PM CST
- Where
- St. Louis County, 5.31 mi NW of French River to 4.54 mi WSW of French River
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 46.962, -91.946
Rainfall amounts of 5 to 7 inches were recorded across the Schmidt Creek basin on the 23rd and 24th with the vast majority of the rainfall occurring on the 24th. This amount of water was significantly more than the creek could handle and issues began near the headwaters. A small culvert carrying the creek under Pioneer Junction Road failed starting with a sinkhole in the road before the fast moving waters completely scoured a channel through the road. Further downstream just after passing under Minnesota Highway 61, the rapidly flowing water encountered another too small culvert that carried the creek under the tracks of the North Shore Scenic Railroad. The water proceeded to scour out this culvert as well exposing a bridge that was originally built by the railroad at this location over 100 years prior. An NSSR train had passed over the bridge about an hour before the culvert failed and noted the developing washout. The train was then stranded in Two Harbors until the washout could be repaired a few days later.
Flash Flood, St. Louis
- When
- September 24, 9:00 AM CST to 3:00 PM CST
- Where
- St. Louis County, 0.2 mi WNW of Duluth Hgts to 0.82 mi W of Duluth Hgts
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 46.801, -92.134
Fast flowing water 3 to 6 inches deep was running across yards and West Palm Street just upstream from the beginning of Coffee Creek in the Duluth Heights neighborhood.
Flash Flood, St. Louis
- When
- September 24, 9:00 AM CST to 12:00 PM CST
- Where
- St. Louis County, 3.13 mi WNW of Lakewood to 2.25 mi W of Lakewood
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 46.892, -92.008
Rainfall amounts of 5 to 7 inches were reported across much of Lakewood Township on the 24th leading to widespread flooding and flash flooding across the area. The Lester River was also out of its banks in the area. The flowing water washed out a few culverts and roads along Superior Street between Lakewood and McQuade roads. One spotter sent in photos of a river running through their normally dry yard that was 3 to 6 inches deep and moving quickly.
Flash Flood, St. Louis
- When
- September 24, 11:00 AM CST to 4:00 PM CST
- Where
- St. Louis County, 1.04 mi SSE of Homecroft to 0.64 mi S of Homecroft
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 46.857, -92.109
Rainfall amounts of 4 to 6 inches were observed on the 23rd and 24th with the vast majority falling during the morning of the 24th. Tischer Creek was overwhelmed by the water across much of its run through Duluth. Water was backed up across a large portion of the Ridgeview Country Club damaging bridges along the course. Water was also flowing through neighborhoods across streets and open areas with water over a foot deep in places. The main affects were observed across the Woodland and Hunter's Park neighborhoods of Duluth.
Flood, St. Louis
- When
- September 24, 11:00 AM CST to 11:00 PM CST
- Where
- St. Louis County, 1.6 mi WNW of Duluth Hgts to 1.67 mi WNW of Duluth Hgts
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 46.807, -92.162
The heavy rainfall led to Miller Creek spilling out of its banks and flooding parking lots in the vicinity of Maple Grove Road and Mall Drive in the Miller Hill Mall area. The water was around 6 inches deep or deeper and was completely surrounding buildings in the area. Portions of Mall Drive between Maple Grove and Haines roads were also under water from Miller Creek as well. Due to poor drainage, the flooding lasted into the evening hours before receding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, September 24 to 25, 2023$600 million · 4 in hail · 71 events
- Hail and Damaging Winds in Texas, September 24, 2023$507,000 · 2.75 in hail · 52 events
- Damaging Winds in Texas, September 24, 202361 kt wind · 15 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 24, 202354 kt wind · 14 events
- Damaging Winds in Louisiana, September 24, 202361 kt wind · 13 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 24 to 25, 20234 events
- Hail and Damaging Winds in Texas, September 24, 20231 in hail · 3 events
- Hail and Damaging Winds in Texas, September 24, 20231.75 in hail · 3 events
- Damaging Winds in Oklahoma, September 24, 202352 kt wind · 2 events
- Damaging Winds in Florida, September 24, 202350 kt wind · 2 events
- Coastal Flood in District of Columbia, September 24, 20231 event
- Coastal Flood in Virginia, September 24, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141086, 1141107, 1141085, 1141108, 1141110, 1141101, 1141122.